Secondary Logo

Journal Logo

Medication Errors

Cohen, Michael R. ScD, MS, RPH

doi: 10.1097/01.NURSE.0000458945.88866.af
Department: MEDICATION ERRORS
Free

Never give ropivacaine I.V...sound-alike drug mix-up causes blindness...teach patients to use insulin pens correctly

President of the Institute for Safe Medication Practices

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2015 editorial board.

Back to Top | Article Outline

LOCAL ANESTHETIC

Never give ropivacaine I.V.

An older adult patient in a postanesthesia care unit was prescribed a dose of I.V. acetaminophen (Ofirmev). The patient's nurse picked up what she thought was an infusion bottle of acetaminophen from a nearby table and began to infuse it. After 10 minutes, the patient experienced tonic-clonic seizures. Someone had placed a bottle of ropivacaine (Naropin) near the acetaminophen, and the nurse had picked up the wrong bottle. The patient received emergency treatment, including I.V. lipid emulsion administration, and recovered.

Ropivacaine is a local anesthetic indicated to produce local or regional anesthesia for surgery and acute pain management. It should never be given I.V., which can cause cardiac dysrhythmias or cardiopulmonary arrest.

Figure. B

Figure. B

In certain settings, such as the perioperative area, these drugs may be the only two in glass ready-to-use containers (see photo above). If they're available concurrently, take steps to reduce the chance of mixing up these similar-looking bottles.

  • Make staff aware of the potential for this dangerous medication error.
  • Consider adding auxiliary labels to the Naropin containers (for nerve block and epidural use only) before the drug is dispensed from the pharmacy.
  • If possible, limit the storage in automated dispensing cabinets (ADCs) to only one of the drugs, and store the products in locked, lidded compartments.
  • As always, make sure you're giving the right drug to the right patient at the right dose at the right time and by the right route.

For safety, some ADCs allow “issue confirmation,” which lets staff scan the product's barcode to assure that it's placed in the correct ADC location, and “removal confirmation” to ensure that the correct product has been removed from the ADC. New label technologies with barcode scanning may also help staff confirm that the correct product has been selected.

Back to Top | Article Outline

INSULIN PEN MISUSE

Dialing for errors

Figure

Figure

Two patients with diabetes experienced hyperglycemia due to improper injection technique with the Lantus SoloStar (insulin glargine) insulin pen. Both patients injected insulin dialed to the prescribed amount of insulin units, as shown in the top photo at upper right. They then properly inserted the needle into the skin. But, instead of pushing the purple button at the end of the pen (as directed in the bottom photo) to inject the insulin, they twisted the dial back to zero. They thought the twisting mechanism would inject the insulin. Instead, they received no insulin at all.

Like other similar products, the SoloStar insulin pen is designed to be twisted up or down until the correct amount of insulin shows in the window. But the button at the end must be pushed to administer the dose.

Nurses and healthcare providers who teach patients about insulin pen use must clearly explain how the dose is delivered and have the patient demonstrate pen use to confirm proper administration technique.

Back to Top | Article Outline

SOUND-ALIKE DRUGS

Mix-up leads to $1.5 million jury award

VisionBlue (trypan blue) ophthalmic solution is used during cataract surgery to stain the anterior lens capsule. During a cataract extraction procedure, staff accidentally substituted methylene blue, which isn't safe for ophthalmic use and can severely damage the iris and corneal endothelium. The patient was blinded in the eye despite an additional procedure and a corneal transplant. The case went to court, where the nurse and a surgical technician testified that they announced the drug before it was given to the surgeon; the surgeon testified that he didn't hear them. The jury awarded the patient $1.5 million.

Methylene blue may be stored in perioperative areas for use during endoscopic polypectomies or for visualizing fistulae. Because of the potential for mixing it up with VisionBlue ophthalmic solution, facilities should implement strategies to prevent a catastrophic error when both solutions are stocked together.

© 2015 by Wolters Kluwer Health | Lippincott Williams & Wilkins.